Due to Steroid-induced Elevation of Intraocular Pressure
JOURNAL OF REFRACTIVE SURGERY 2007; 23(3):244
By Joseph Frucht-Pery, MD; David Landau, MD; Frederik Raiskup, MD; Fiek Orucov, MD; Eyal Strassman, MD; Eytan Z. Blumenthal, MD; Abraham Solomon, MD
PURPOSE: To report the clinical course of early transient reduction of uncorrected visual acuity (UCVA) after LASIK surgery resulting from steroid-induced elevation of intraocular pressure (IOP).
METHODS: Twenty-nine eyes of 15 patients who received topical corticosteroids after uneventful myopic LASIK surgery and had a decrease in UCVA within the first 3 weeks were evaluated retrospectively.
RESULTS: Intraocular pressure increased by 4 to 30 mmHg from preoperative to postoperative days 4 to 20. Twenty-seven of 29 eyes had a decrease in UCVA and/or best spectacle-corrected visual acuity (BSCVA). All eyes, except one, had edema without evidence of inflammation in the interface or the remainder of the cornea. Discontinuation of topical corticosteroids and application of anti-glaucoma medications resulted in a decrease of IOP to normal levels, reduction or disappearance of the edema, and recovery of BSCVA.
CONCLUSIONS: Early onset steroid-induced elevation of IOP after LASIK may cause corneal edema and a sudden decrease in UCVA. Rapid diagnosis and treatment can control IOP and recover the visual loss. [J Refract